Michigan, 2003Hail and Damaging Winds in Michigan, June 28, 2003
June 28, 2003 · NWS DTX · 6 events in 4 counties and zones
A low pressure system moved through western and northern Lower Michigan on the 28th. Thunderstorms developed early in the day over Lake Michigan and continued to develop along a warm front which was draped across the Tri Cities and Thumb region during the early afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system moved through western and northern Lower Michigan on the 28th. Thunderstorms developed early in the day over Lake Michigan and continued to develop along a warm front which was draped across the Tri Cities and Thumb region during the early afternoon. The warm front moved north of the area, and was then followed by a cold front which pushed through Southeast Michigan during the early evening. Marginally severe winds and hail occurred with this system.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 28, 10:50 AM EST, 3 hours 55 minutes earlier.
Area forecast discussion, Jun 28, 10:50 AM EST, 3 hours 55 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1150 AM EDT SAT JUN 28 2003
UPDATE FOCUS IS WITH SEVERE POTENTIAL FOR THIS AFTERNOON AND
EVENING. SCATTERED THUNDERSTORMS THAT DEVELOPED JUST BEFORE SUNRISE
HAVE PERSISTED THROUGH THE MORNING. CURRENT ACTIVITY APPEARS TO BE
OCCURRING IN A MODERATE 850MB THETA-E RIDGE FROM ABOUT LAKE ST CLAIR
TO CENTRAL ILLINOIS. THIS IS JUST SOUTH OF THE WARM FRONT WHICH
EXTENDS FROM SOUTHERN LAKE HURON TO SOUTHERN LAKE MICHIGAN. 12Z
RUC/ETA ARE SIMILAR INDICATING THIS FRONT LIFTING NORTHWARD DURING
THE AFTERNOON. WHILE CLOUDS/PRECIP CONTINUE ACROSS THE SOUTHERN
CWA...GOOD SUNSHINE IS WARMING MUCH OF THE NORTHERN CWA FROM BAX TO
AZO. MID/HIGH CLOUDS NOW BEGINNING TO SPREAD IN FROM THE WEST TO
LIMIT THE INSOLATION...BUT WE SHOULD SEE ANOTHER COUPLE HOURS OF
FULL SUN THIS FAR EAST. TEMPERATURES HAVE RESPONDED WELL THIS
MORNING...WITH MANY STATIONS INTO THE LOW/MID 70S AS OF 11 AM. MBS
IS EVEN 71F WITH AN EAST WIND NORTH OF THE FRONT.
SEVERE POTENTIAL FOR THIS AFTERNOON HINGES ON HOW MUCH WE
DESTABILIZE. WARM FRONT IN PLACE TO PROVIDE FOCUS...WITH DECENT
SHORTWAVE OVER ILLINOIS/WISCONSIN TRACKING NORTHEAST ACROSS THE CWA
TO PROVIDE ADDITIONAL SYNOPTIC LIFT. THE NORTHERN CWA ALSO GETS NEAR
THE LEFT-EXIT OF 90KT 300MB JET/50KT 500MB JET OBSERVED AT 12Z
NOSING INTO THE WESTERN GREAT LAKES...WITH MODERATE UPPER LEVEL
DIVERGENCE ACROSS MAINLY THE NORTHERN CWA. SURFACE OBSERVATIONS SHOW
SOME MOISTURE POOLING ALONG THE BOUNDARY WITH DEWPOINTS IN THE LOWER
60S ACROSS WESTERN LOWER...WITH MORE MID/UPPER 50S ACROSS THE CWA.
EVEN MODIFIED FOR A SURFACE T/TD OF 78/59...12Z DTX SOUNDING YIELDS
A CAPE OF 2200 J/KG. 12Z RUC/ETA FORECAST SOUNDINGS DO NOT SHOW MUCH
CHANGE IN THE PROFILE DUE TO TEMPERATURE ADVECTION...ALTHOUGH BOTH
COOL/DAMPEN OUT THE MINOR CAP OBSERVED NEAR 500MB. 4KM BAMEX MM5
LOOKS TO HAVE A DECENT HANDLE ON STORMS DEVELOPING ON MKX RADAR OVER
SOUTHERN WISCONSIN/LAKE MICHIGAN. SIMULATION THEN EXPANDS THIS AREA
INTO AN IMPRESSIVE LOOKING LINE THIS AFTERNOON THAT SWEEPS ACROSS
CENTRAL LOWER MICHIGAN...BEFORE WEAKENING AROUND 00Z NEAR SUNSET
WITH LOSS OF HEATING. WILL CONTINUE TO MENTION POSSIBLE SEVERE IN
THE HWO...WITH THE GREATEST THREAT ACROSS THE NORTHERN CWA NEAR THE
WARM FRONT. FREEZING LEVELS ARE MUCH LOWER THAN PAST FEW DAYS
RUNNING NEAR 10KFT...WITH 850MB JET NEAR 30KTS. PRECIPITABLE WATERS
OBSERVED UPSTREAM ARE BETTER FOR PRECIP LOADING THAN PREVIOUSLY
INDICATED...BUT STILL AROUND AN INCH AND A HALF. PRESENCE OF THE
WARM FRONT ALSO PROVIDES ANOTHER CONCERN. HELICITIES RUNNING NEAR
200M2/S2 ALONG THE BOUNDARY WITH 0-6KM SHEAR ONLY NEAR 30M/S. THIS
IS DOWN FROM PREVIOUS RUNS...WHICH IS IN LINE WITH CONVECTIVE MODE
INDICATED BY BAMEX RUN. WHILE WE WILL HOLD OFF ON MENTIONING ANY
TORNADOES IN THE HWO...WILL KEEP THE POSSIBILITY IN THE BACK OF OUR
MIND ESPECIALLY IF WINDS BACK MORE AHEAD OF THE APPROACHING WAVE.
BRAVENDER
FULL MORNING DISCUSSION...
...SEVERE POTENTIAL EXISTS THROUGH THIS EVENING...
LATEST H2O VAPOR LOOP SHOWS MEAN TROF CONTINUING TO EVOLVE ACROSS
THE NORTHERN 1/3RD OF THE CONUS. NOSE OF 90KT 300MB JET WAS
APPROACHING IOWA WHERE A DISORGANIZED COMPLEX OF CONVECTION APPEARS
TO BECOMING MORE ORGANIZED THIS MORNING WITH DIVERGENCE ALOFT.
FURTHER EAST...MOISTURE IS ADVECTING INTO THE GREAT LAKES REGION
WITH A NARROW 700MB THETA-E RIDGE AXIS RIDING INTO THE WESTERN HALF
OF THE STATE. SFC ANALYSIS PAINTS A WARM FRONT ALONG I69 WITH SFC
HIGH CENTERED OVER LAKE SUPERIOR. SOME SHOWERS AND ISOLATED THUNDER
EVIDENT ON THE RADAR WAS RIDING ALONG THIS FRONT AND THETA-E WHICH
WILL BE OUR IMMEDIATE CONCERN TO BE FOLLOWED BY SEVERE POTENTIAL
LATER TODAY.
MOST OF THIS FORECAST HAS BEEN FOCUSED ON THE NEXT 12-18 HOURS WITH
THE POTENTIAL OF SEVERE WEATHER. ETA SOUNDINGS SUGGEST SEVERE
POTENTIAL IS LIMITED WITH A WEAKER WIND FIELD AS 500MB JET REMAINS
WEST OF THE STATE AND 30KTS FORECAST OVER THE REGION THIS AFTERNOON.
HOWEVER...WITH WARM FRONT DRAPED OVER THE NORTHERN CWA AND THE
RETURN FLOW OF LOW LEVEL MOISTURE INTO THE LOWER MICHIGAN (LOWER 60
DEWPOINTS)...FORECAST SOUNDINGS SUGGEST CAPES CLIMB TOWARD 1500 J/KG
WITH SFC AND ELEVATED LI/S LOWERING TO BETWEEN -1C/-5C. AS SUGGESTED
IN THE SWODY1 (THANKS FOR THE COLLABORATION SPC)...BOUNDARY LAYER
HELICITIES NORTH OF THE WARM FRONT ARE RESPECTABLE WITH THETA-E
RIDGE AXIS OVERHEAD AND THE APPROACH OF SHORT WAVE TROUGH FROM THE
MID WEST. SO THIS MAY BE OUR FIRST SHOT OF ORGANIZED CONVECTION FOR
THE TRI CITIES AND THUMB WITH THE RISK OF A BRIEF TORNADO IF
UPDRAFTS CAN DEVELOP QUICKLY. THIS WILL BE DEPENDANT ON THE AMOUNT
OF INSOLATION WE RECEIVE. BASED ON WARMING CLOUD TOPS UPSTREAM INTO
WISCONSIN AND LLJ REALIGNING TO OUR WEST...THINK WE SHOULD BE ABLE
TO RECEIVE ENOUGH SUNSHINE. THIS WILL NEED TO BE CLOSELY MONITORED
TODAY. MODELS ALL AGREE THAT THIS FRONT WILL LIFT NORTH OF THE CWFA
LATE TODAY LEAVING SOUTHEAST LOWER IN THE WARM SECTOR WITH SFC
DEWPOINTS CLIMBING INTO THE LOWER 60S BASED ON UPSTREAM CONDITIONS.
ETAKF SOUNDINGS SHOW CAPES THIS AFTERNOON ALMOST HALF OF THAT FROM
THE OPERATIONAL ETA (LIKELY DUE TO THE HIGHER SFC DEWPOINTS WHICH DO
NOT LOOK CORRECT) WITH 1500 J/KG WITH BULK OF THE SHEAR AND FORCING
ALONG THE DEVELOPING SFC LOW OVER THE MID-MISSISSIPPI RIVER VALLEY.
WITH LAPSE RATES CLIMBING TOWARD 6.5C/KM...THERMODYNAMICS SHOULD BE
ENOUGH FOR THUNDERSTORM DEVELOP FOR ALMOST ALL OF THE CWA THIS
AFTERNOON INTO THIS EVENING. WITH WIND PROFILES AND HODOGRAPHS
BECOMING A BIT MORE LINEAR...PRECIP LOADING AND EMBEDDED BOWS WILL
BE THE MAIN ISSUE. WET BULB ZEROS DO CLIMB FROM 9K TO 10K FEET
WHICH SUGGESTS HAIL REACHING SEVERE LIMITS BUT LIKELY NOT GETTING
TOO LARGE. MODEL QPF AND MEAN RH SUGGEST NUMEROUS/LIKELY POP
COVERAGE INTO THE EVENING.
THE COLD FRONT WILL ATTEMPT TO MOVE THROUGH SOUTHEAST MICHIGAN
TONIGHT TO CONTINUE ORGANIZED CONVECTION. MODELS HAVE SLOWED DOWN
THE PROGRESS OF THIS FRONT WHICH IS A PROBLEM AS WE HEAD INTO
SUNDAY. WITH SHORT WAVE ROTATING BY TO OUR NORTH AND DEEPER
CYCLONIC FLOW OVERHEAD...WE WILL NEED TO EXTEND THE CHANCE OF
THUNDERSTORMS FOR MOST OF THE DAY. CAPES CLIMB ABOVE 2K J/KG IN THE
MORNING WITH 500MB 50KT JET COMING ON IN FROM THE UPPER PLAINS.
HOWEVER IT WILL BE A RACE BETWEEN THIS AND THE DRIER AIR ATTEMPTING
TO ADVECT IN AS INDICATED IN THE SOUNDINGS DURING THE AFTERNOON.
SURFACE HIGH PRESSURE WILL THEN CONTINUE TO BUILD INTO THE AREA ON
MONDAY AS THE UPPER TROF MOVES EAST WITH NW FLOW ALOFT OVER THE
GREAT LAKES.
.DTX...NONE.
EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
BGM
Hazardous weather outlook, Jun 28, 1:18 PM EST, 1 hour 27 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-291200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
217 PM EDT FRI JUN 27 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN
.DAY ONE...THIS AFTERNOON AND TONIGHT
SEVERE THUNDERSTORM WATCH 601 IS IN EFFECT UNTIL 700 PM FOR
SOUTHEAST MICHIGAN ALONG AND NORTH OF INTERSTATE 94. SEE THE LATEST
AREAL OUTLINE FROM THE NATIONAL WEATHER SERVICE FOR MORE DETAILS.
OCCASIONAL THUNDERSTORMS ARE EXPECTED THIS AFTERNOON NORTH OF
INTERSTATE 69...WITH NUMEROUS THUNDERSTORMS SOUTH OF INTERSTATE 69.
SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...AND BE CAPABLE OF
PRODUCING WIND GUSTS TO 70 MPH AND HAIL UP TO ONE INCH IN DIAMETER.
AVERAGE STORM MOTION WILL BE TO THE NORTHEAST AT 20 MPH.
A WARM FRONT EXTENDING FROM SOUTHERN LAKE MICHIGAN TO SOUTHERN LAKE
HURON WILL LIFT NORTHWARD ACROSS THE SAGINAW VALLEY THIS AFTERNOON.
A FEW HOURS OF SUNSHINE FOLLOWING THE EARLY MORNING THUNDERSTORMS
HAVE ALLOWED THE ATMOSPHERE TO DESTABILIZE THIS AFTERNOON.
THUNDERSTORMS WILL SPREAD INTO SAGINAW AND FLINT THROUGH 4 PM...AND
INTO PORT HURON AND DETROIT BETWEEN 3 PM AND 6 PM. THUNDERSTORMS
WILL CONTINUE THROUGH 8 PM BEFORE WEAKENING.
ANOTHER ROUND OF THUNDERSTORMS IS LIKELY TONIGHT AS A COLD FRONT
MOVES ACROSS SOUTHEAST MICHIGAN. BECAUSE INSTABILITY WILL DIMINISH
AFTER SUNSET...THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
HOWEVER WIND GUSTS TO 40 MPH AND SMALL HAIL ARE STILL POSSIBLE.
AVERAGE STORM MOTION TONIGHT WILL BE TO THE EAST AT 30 MPH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY AND AGAIN ON FRIDAY.
.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER NETWORKS HAVE BEEN ACTIVATED.
&&
STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)
BRAVENDER
Thunderstorm Wind, Midland
- When
- June 28, 2:45 PM EST
- Where
- Midland County, 5 mi SE of Oil City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.567, -84.517
A trained spotter reported several large tree limbs blown down.
Hail, Bay
- When
- June 28, 3:36 PM EST
- Where
- Bay County, Bay City
- Measured
- 0.75 in hail
- Reported by
- METEOROLOGIST(NON NWS)
- Coordinates
- 43.600, -83.883
Thunderstorm Wind, Bay
- When
- June 28, 3:36 PM EST
- Where
- Bay County, Bay City
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- METEOROLOGIST(NON NWS)
- Coordinates
- 43.600, -83.883
Thunderstorm winds blew several trees down and knocked a porch wall down.
Hail, Washtenaw
- When
- June 28, 5:11 PM EST
- Where
- Washtenaw County, 2 mi SW of Chelsea
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.300, -84.050
Thunderstorm Wind, Washtenaw
- When
- June 28, 5:34 PM EST
- Where
- Washtenaw County, Dexter
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.333, -83.867
Thunderstorm Wind, Wayne
- When
- June 28, 6:15 PM EST
- Where
- Wayne County, Livonia
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 42.383, -83.367
Off Duty NWS employee reported two eight inch diameter tree limbs blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Kansas, June 28 to 29, 2003$9.5 million · 4.5 in hail · 56 events
- Hail and Heavy Rain in Kansas, June 28, 2003$490,000 · 1.75 in hail · 9 events
- Hail in Minnesota, June 28, 2003$500,000 · 2 in hail · 4 events
- Hail and Damaging Winds in Oklahoma, June 28, 2003$495,000 · 1 in hail · 4 events
- Hail in Illinois, June 28, 2003$350,000 · 1 in hail · 1 event
- Hail and Damaging Winds in Michigan, June 28, 2003$176,000 · 1.75 in hail · 9 events
- Damaging Wind in Florida, June 28, 20031 injured · $50,000 · 55 kt wind · 1 event
- Damaging Winds in Michigan, June 28, 20034 injured · $750 · 50 kt wind · 8 events
- Tornadoes and Hail in Kansas, June 28, 2003F1 · 11 events
- Hail and Damaging Winds in Colorado, June 28, 20031.75 in hail · 13 events
- Hail and Damaging Winds in Kansas, June 28, 20031 in hail · 9 events
- Hail and Damaging Winds in Illinois, June 28, 20031.5 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366662, 5366665, 5366666, 5366663, 5366667, 5366664.